New York, 2011

Tornadoes and Hail in New York, July 26, 2011

July 26, 2011 · NWS BGM · 15 events in 4 counties and zones

A trough of low pressure moved through the the region, with sufficient moisture to produce showers and thunderstorms across central New York. Some of the storms became severe, with reports of damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A trough of low pressure moved through the the region, with sufficient moisture to produce showers and thunderstorms across central New York. Some of the storms became severe, with reports of damaging winds and large hail. One thunderstorm produced two brief, weak tornado touchdowns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 26, 10:21 AM EST, 31 minutes earlier.

Area forecast discussion, Jul 26, 10:21 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1121 AM EDT TUE JUL 26 2011

.SYNOPSIS...
A REINFORCING TROUGH OF LOW PRESSURE WILL MOVE THROUGH TODAY. THIS WILL
BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION.
HIGH PRESSURE WILL BUILD IN FOR TUESDAY NIGHT AND WEDNESDAY...WITH
FAIR WEATHER. THE CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS
WILL RETURN ON THURSDAY AS A WARM FRONT APPROACHES THE AREA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED AS OF 10 AM... VSBL SAT/RADAR LOOPS SHOW DEVELOPING
CONVECTIVE BANDS FROM THE ADIRONDACKS...ACRS LK ONT...AND INTO
PTNS OF WRN NY/SRN ONT ATTM...COINCIDENT WITH APPROACHING UPPER-
LVL WAVE. MEANWHILE...DOWNSTREAM ACROSS MOST OF CENTRAL NY AND
NORTHEAST PA...SKIES REMAIN MOSTLY CLEAR.

GIVEN DAYTIME HEATING THROUGH EARLY AFTN...AND SOME HGT
FALLS/COOLING ALOFT FROM THE ABOVE MENTIONED UPPER-LVL
SYSTEM...OUR AMS SHOULD DESTABILIZE...LEADING TO SHRA/TSRA
DEVELOPMENT...ESPECIALLY FROM THE TWIN TIERS NWD. THUS...WE'LL
CONTINUE TO EMPLOY CHC POPS/SCTD WORDING THROUGH LATE AFTN. BASED
ON 12Z SOUNDINGS/MODEL PROGS...ML CAPES OF 500-1000 CAN BE
EXPECTED...ALG WITH GOOD VERT SHEAR (0-6 KM VALUES OF 40-50 KT).
BASED ON THESE INDICES...STORMS MAY BECOME ORGANIZED IN
NATURE...AND WE'LL HAVE TO MONITOR DEVELOPMENTS CLOSELY BY MIDDAY.

AS FAR AS TEMPS GO THIS AFTN...925/850 MB TEMPS AT 12Z SUPPORT OUR
FCST MAX READINGS FAIRLY WELL (UPPER 70S-MID 80S).

     PREVIOUS DISCUSSION...
THE MAIN COLD FRONT IS ALL BUT EXITED THE CWA TO THE EAST. MODELS
ARE SHOWING THAT A WEAKER, BUT REINFORCING TROUGH WILL MOVE
THROUGH LATER TODAY. ALTHOUGH THE DEW [POINTS HAVE DROPPED SOME,
THERE WILL STILL BE ENOUGH MOISTURE TO SPARK OFF ANOTHER ROUND OF
SHOWERS AND STORMS. SPC DOES HAVE THE NORTHEASTERN HALF OF THE CWA
IN A SLIGHT RISK OF SEVERE WEATHER. THIS MAYA TAD OVER DONE, WITH
MORE OF A CHANCE IN ONONDAGA, MADISON, AND ONEIDA COUNTIES. THE
LIKELIHOOD SLOWLY DROPS OFF TO THE SOUTH AND WEST.

LOOKING AT THE GFS AT 18Z TODAY, THERE IS STRONG 500MB PVA OVER THE
AREAS MENTIONED. THE NAM IS ALSO SHOWING SOME STRONGER 500MB PVA
IN THE SAME GENERAL LOCATION. BOTH MODELS ARE ALSO INDICATING THE
HIGHEST CAPE VALUES WILL BE TO THE NORTH ALSO, ALTHOUGH THEY DO
DIFFER AS TO THEIR LOCATION, AND THUS LEADING TO SOME UNCERTAINTY
IN THE FORECAST. BOTH MODELS SHOW LESS THAN 1000 JOULES OF CAPE
THIS AFTERNOON. PWATS ARE SHOWING TO BE JUST OVER AN INCH, SO NOT
EXPECTING AND FLOODING CONCERNS ATTM. LOOKING AT BULK SHEAR, THE
MODELS ARE SHOWING 10 TO 15KTS IN THE 0-1KM LAYER, WHICH IS WEAK.
IN THE 0-3KM LAYER, THEY DO GO UP TO 20 TO 30KTS, WHICH WOULD
INDICATE THE POSSIBILITY OF SOME BOW ECHOES WITH STRONG WINDS. IN
THE 0-6KM LAYER THE SHEAR IS 40 TO 45 KTS, WHICH IS FAVORABLE FOR
SUPER CELLS TO DEVELOP. NOW THIS IS ONLY IF SOMETHING IS ABLE TO BE
KICKED OFF. LOOKING AT THE MODEL SOUNDINGS, THERE WILL BE A WARM
LAYER THAT COULD VERY WELL INHIBIT ANY STORM DEVELOPMENT TODAY, SO
NOTHING IS A GIVEN. THAT WARM LAYER SHOWS UP IN THE LAPSE RATES,
WHICH ARE 9+ IN THE LOW LEVELS, BUT QUICKLY DROP OFF IN THE MID
LEVELS. ALSO, THERE IS AN AREA OF CLOUDS MOVING INTO THE NORTHERN
PORTION OF THE CWA, THAT MAY SLOW DAYTIME HEATING THIS MORNING.
GIVEN ALL THIS, HAVE KEPT A HIGH CHANCE POPS IN THE FORECAST IN
THE NORTH AND A LOW CHANCE POP IN THE SOUTHERN PORTION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
ONCE THIS TROUGH MOVES THROUGH BY LATE THIS AFTERNOON/EARLY
EVENING, HIGH PRESSURE WILL BUILD IN. THIS HIGH PRESSURE WILL KEEP
THE WEATHER QUIET THROUGH WEDNESDAY NIGHT.

BY THURSDAY MORNING, A WARM FRONT WILL BEGIN TO MOVE INTO THE
WESTERN ZONES. THIS WILL BRING OUR NEXT OPPORTUNITY FOR SHOWERS
AND THUNDERSTORMS. THIS FRONT WILL BE SLOW MOVING AND LOOKS TO
POSSIBLY OCCLUDE BEFORE IT MAKES IT THROUGH THE AREA THURSDAY
NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
11 AM UPDATE...LONG TERM FORECAST DONE EARLY WITH THE SEVERE WEATHER
THREAT. POPULATED WITH HPC GUIDANCE. FAIRLY QUIET LONG TERM PERIOD
WITH A RAIN THREAT ENDING FRIDAY NIGHT...AND DRY WEATHER OVER THE
WEEKEND. NEXT SHOT AT PRECIP COMES EARLY NEXT WEEK WITH A FRONT
DROPPING THROUGH LATE TUESDAY/WEDNESDAY.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
HIGHLY VARIABLE FOG CONDITIONS AT KITH/KELM/KAVP WILL MIX OUT TO
VFR AROUND 12Z. UPPER LEVEL TROF AND SFC COLD FRONT WILL PASS
THROUGH THE REGION THIS AFTERNOON. MID LEVEL WARM LAYER MAY
LIMITED INTENSITY OF CONVECTION. CONVECTION ALONG BOUNDARY EXPECTED
TO ONLY BE SCATTERED BUT INCLUDED A 3 HOUR TEMPO GROUP AT ALL
TERMINALS FOR MVFR SHOWERS WITH CB MENTIONED IN CLOUD GROUP TO
IMPLY POTENTIAL FOR THUNDERSTORMS. GENERAL PERIOD FOR CONVECTION,
18Z-21Z BUT SLIGHTLY EARLIER AT KSYR AND LATER AT KAVP. AFTER
FROPA VFR CONDITIONS WILL PREVAIL THROUGH 06Z FOLLOWED BY WRAP
AROUND LOW LEVEL MOISTURE WITH MVFR CIGS LIKELY AT KRME/KITH/KBGM.

SOUTHWEST WINDS AROUND 10 KNOTS THEN WESTERLY THIS AFTERNOON AT
10 KNOTS WITH GUSTS TO 20 KNOTS. LIGHT NORTHWEST AFTER SUNSET.

OUTLOOK...

WEDNESDAY AND THURSDAY ...GENERALLY VFR. MORNING IFR/MVFR FOG
POSSIBLE AT KELM EACH DAY. SCT TSTM THUR AFTERNOON.

THURSDAY NIGHT THROUGH SATURDAY...POSSIBLE MVFR IN SHOWERS AND
THUNDERSTORMS. MORNING IFR/MVFR FOG POSSIBLE AT KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...SLI
NEAR TERM...MLJ/SLI
SHORT TERM...SLI/TAC
LONG TERM...HEDEN
AVIATION...RRM
Hazardous weather outlook, Jul 26, 3:31 AM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
431 AM EDT TUE JUL 26 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-270845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
431 AM EDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A FAST MOVING COLD FRONT WILL PASS THROUGH NEW YORK STATE AND
NORTHERN PENNSYLVANIA THIS AFTERNOON. MOISTURE IS LIMITED WITH THIS
FRONT, SO THUNDERSTORMS ARE EXPECTED TO BE WIDELY SCATTERED. THE
BEST CHANCE FOR STRONGER STORMS WILL BE GENERALLY NORTH OF I88 AND
EAST OF I 81. THE MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON FRIDAY MOST LOCATIONS WILL HAVE HIGH TEMPERATURES IN THE 90S
WITH THE HEAT INDEX REACHING NEAR 100 DEGREES. A HEAT ADVISORY
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 26, 9:52 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1052 AM EDT TUE JUL 26 2011

NYZ009-036-037-261530-
MADISON NY-ONEIDA NY-
1052 AM EDT TUE JUL 26 2011

...STRONG THUNDERSTORM WILL AFFECT NORTHERN MADISON AND SOUTHERN
ONEIDA COUNTIES...

* AT 1047 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG
  GUSTY WINDS OF 40 TO 50 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS
  LOCATED NEAR CANASTOTA...AND MOVING SOUTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ONEIDA AT 1100 AM EDT...
  KENWOOD AND SHERRILL AT 1105 AM EDT...
  VERNON AND STOCKBRIDGE AT 1110 AM EDT...
  VERNON CENTER AND STOCKBRIDGE AT 1115 AM EDT...
  AUGUSTA AT 1120 AM EDT...
  CLINTON AND ORISKANY FALLS AT 1125 AM EDT...
  HUBBARD CORNERS AND WATERVILLE AT 1130 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4306 7521 4288 7520 4288 7521 4288 7524
      4287 7525 4282 7524 4280 7525 4306 7591
      4308 7591 4323 7582

MLJ
Special weather statement, Jul 26, 10:26 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1126 AM EDT TUE JUL 26 2011

NYZ036-037-046-261630-
MADISON NY-ONEIDA NY-OTSEGO NY-
1126 AM EDT TUE JUL 26 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN OTSEGO...SOUTH
CENTRAL ONEIDA AND SOUTHEASTERN MADISON COUNTIES...

* AT 1121 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WIND GUSTS TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A
LINE   EXTENDING FROM CLAYVILLE TO WATERVILLE TO STOCKBRIDGE...AND
MOVING   SOUTHEAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WATERVILLE AT 1135 AM EDT...
  STOCKWELL AT 1140 AM EDT...
  NORTH BROOKFIELD AND BRIDGEWATER AT 1145 AM EDT...
  UNADILLA FORKS AND BROOKFIELD AT 1155 AM EDT...
  RICHFIELD SPRINGS AND LEONARDSVILLE AT NOON EDT...
  SPRINGFIELD AT 1205 PM EDT...
  EAST SPRINGFIELD AND EXETER CENTER AT 1210 PM EDT...
  CHERRY VALLEY AND BURLINGTON AT 1215 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4269 7480 4266 7513 4301 7573 4303 7544
      4309 7518 4305 7521 4286 7520 4287 7515
      4290 7512 4291 7509 4283 7490 4289 7489
      4290 7487 4277 7466 4274 7466

HEDEN
Special weather statement, Jul 26, 10:34 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1134 AM EDT TUE JUL 26 2011

NYZ036-037-046-261630-
MADISON NY-ONEIDA NY-OTSEGO NY-
1134 AM EDT TUE JUL 26 2011

...STRONG THUNDERSTORM NEAR CLAYVILLE AND WATERVILLE...

* AT 1129 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
STRONG WINDS TO 50 PMH.  THIS STORM WAS LOCATED NEAR
WATERVILLE...AND MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HUBBARD CORNERS AND PARIS AT 1140 AM EDT...
  CLAYVILLE AND SAUQUOIT AT 1145 AM EDT...
  BRIDGEWATER AND UNADILLA FORKS AT 1150 AM EDT...
  EXETER CENTER AT 1205 PM EDT...
  RICHFIELD SPRINGS AT 1210 PM EDT...
  SPRINGFIELD AT 1220 PM EDT...
  EAST SPRINGFIELD AT 1225 PM EDT...
  CHERRY VALLEY AT 1230 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4268 7479 4293 7556 4309 7546 4304 7521
      4286 7520 4287 7515 4290 7512 4291 7509
      4283 7492 4285 7489 4290 7488 4285 7469

HEDEN

The radar

The Binghamton radar (KBGM), 102 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Cayuga

When
July 26, 10:52 AM EST
Where
Cayuga County, 3.33 mi WSW of Fosterville
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -76.730

Hail, Oneida

When
July 26, 11:30 AM EST
Where
Oneida County, 1.22 mi NE of Fish Creek Stn
Measured
1 in hail
Reported by
Public
Coordinates
43.210, -75.700

Hail, Oneida

When
July 26, 11:50 AM EST
Where
Oneida County, Westmoreland
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
43.120, -75.420

Tornado, Oneida

When
July 26, 11:55 AM EST to 11:56 AM EST
Where
Oneida County, 2.05 mi NW of Franklin Spgs to 1.47 mi NNW of Franklin Spgs
Rating
EF0
Path length
1.01 mi
Path width
125 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
43.050, -75.430

A tornado briefly touched down just north of College Hill Road, about a mile west of the Hamilton College campus. Several trees were snapped off and one large tree was uprooted. The tornado lifted as it crossed College Hill Road before briefly touching down again just south in a field south of Crane Farm. Video submitted to the NWS via email and also posted by WKTV-TV in Utica helped aide in the determination of the tornado touchdown.

The tornado continued on the ground before lifting near Peters Lane. Damage was still mostly toward the east, but the Kirkland Highway Supervisor confirmed that some of the brush in this area was pointing in the opposite direction.

The combination of eyewitness reports and video at the two damage locations helped aide in this confirmation. It appears that after these two brief touchdowns near college Hill Road, the tornado lifted up and did not touch down again until near Kellogg Street just east of Route 12.

Hail, Oneida

When
July 26, 11:59 AM EST
Where
Oneida County, Kirkland
Measured
1.75 in hail
Reported by
Public
Coordinates
43.080, -75.380

Hail, Oneida

When
July 26, 12:00 PM EST
Where
Oneida County, Kirkland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.080, -75.380

Tornado, Oneida

When
July 26, 12:03 PM EST to 12:04 PM EST
Where
Oneida County, 0.51 mi W of Chuckery Corners to Chuckery Corners
Rating
EF0
Path length
0.51 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
43.030, -75.340

A tornado briefly touched down along Kellogg Street, just west of State Route 12. Several large hardwood trees were either uprooted or snapped. The downed trees just on the north side of Kellogg Street were pointing toward the west to southwest, while the storm motion and most other damage were oriented toward the east.

As judged from the observed damage patterns and eyewitness accounts, the tornado appeared to be on the ground for a very short period of time, likely less than a minute.

Hail, Oneida

When
July 26, 12:05 PM EST
Where
Oneida County, Paris
Measured
1.25 in hail
Reported by
Public
Coordinates
43.000, -75.320

Hail, Oneida

When
July 26, 12:05 PM EST
Where
Oneida County, 0.5 mi E of New Hartford
Measured
1.75 in hail
Reported by
Public
Coordinates
43.070, -75.290

Hail, Oneida

When
July 26, 12:05 PM EST
Where
Oneida County, 0.69 mi S of New York Mills
Measured
1.5 in hail
Reported by
Public
Coordinates
43.090, -75.300

Hail, Oneida

When
July 26, 12:06 PM EST
Where
Oneida County, 0.5 mi E of New Hartford
Measured
1 in hail
Reported by
Public
Coordinates
43.070, -75.290

Hail, Oneida

When
July 26, 12:16 PM EST
Where
Oneida County, 0.5 mi E of New Hartford
Measured
1 in hail
Reported by
Public
Coordinates
43.070, -75.290

Thunderstorm Wind, Chenango

When
July 26, 12:17 PM EST
Where
Chenango County, South Otselic
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Post Office
Coordinates
42.650, -75.780

Trees and wires were blown down.

Thunderstorm Wind, Otsego

When
July 26, 1:00 PM EST
Where
Otsego County, Morris
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
42.550, -75.250

Several trees were blown down in Morris, including one on a house.

Thunderstorm Wind, Chenango

When
July 26, 1:01 PM EST
Where
Chenango County, 0.51 mi E of Ambierville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
42.530, -75.390

Several trees were blown down on County Road 15 and State Highway 23.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyThe tornado archive for New York, 2011Warnings in New York, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335958, 335959, 335960, 335968, 335961, 335962, 335969, 335963, 335964, 335965, 335966, 335967, 335970, 335971, 335972.